Niche it!
BobbyGs Info

TigerDirect

Drug overdose

Drugs & Medication

Drug overdose

From Wikipedia the free encyclopedia, by MultiMedia

Back | Home | Up | Next


A drug overdose occurs when a drug is ingested in quantities and/or concentrations large enough to overwhelm the homeostasis of a living organism, causing severe illness or death. It is a type of poisoning.

Contents

Types

The word "overdose" implies that there is a safe dosage and therefore the term overdose is commonly only applied to drugs, not poisons.

Drug overdoses are sometimes caused intentionally to commit suicide, but many drug overdoses are accidental and are usually the result of either irresponsible behavior (such as overindulging at a party), or the misreading of product labels. Other causes of overdose (especially heroin) include multiple drug use with counter indications (cocaine/amphetamines/alcohol) or use after a period of abstinence.

A common unintentional overdose in young children involves multi-vitamins containing iron. Iron is a component of the hemoglobin molecule in blood, used to transport oxygen to living cells. When taken in small amounts, iron allows the body to replenish hemoglobin, but in large amounts it causes severe pH imbalances in the body. If this overdose is not treated with chelation therapy, it can lead to death or permanent coma.

Symptoms

Symptoms of overdose occur in various forms:

  • Exaggerated form of normal action (sleepiness on antiepileptics, hypoglycemia on insulin)
  • Other effects due to chemical properties of the medication (metabolic acidosis in aspirin, liver failure due to paracetamol)
  • Non-specific symptoms due to central nervous system irritation (confusion, vertigo, nausea, vomiting)

Diagnosis

Diagnosis of an overdosed patient is generally straightforward if the drug is known. However, it can be very difficult if the patient cannot (or refuses to) state what drug they have overdosed on. At times, certain symptoms and signs exhibited by the patient, or blood tests, can reveal the drug in question. Even without knowing the drug, most patients can be treated with general supportive measures.

In some instances, empirical antidotes may be administered if there is sufficient indication that the patient has overdosed on a particular type of medication: naloxone in opioids and flumazenil in benzodiazepines. Rapid reversal of symptoms may serve as proof in these cases.

First aid

Medical disclaimer

Depressants

First aid can prevent a death from overdose of depressants as it may take several hours for someone to die in these cases.  The common drugs in this category include opiates ( ie. heroin, morphine and methadone), alcohol, and certain prescription drugs such as benzodiazepines. Signs of overdose are those of a depressed central nervous system slow, infrequent or shallow breathing, blue lips or fingernails, cold or pale skin, slow or faint pulse, snoring or gurgling noises, and the inability to be woken from nodding off.

  • The first step is to stay calm and see if you can get a response from the person by pinching the back of their arm, calling their name or rubbing your knuckles against their chest.
  • If there is no response, check to make sure their airway is not blocked and see if they are breathing.
  • See if they are breathing
  • Roll them on to their side into the recovery position and perform cardiopulmonary resuscitation.[1]
  • Call an ambulance. Ideally someone should call an ambulance immediately while another person evaluates the patient and attempts CPR. EMS personnel are not required by law to inform the police of drug overdoses, they usually do not inform the police as that would deter people from calling for help in an emergency.

Stimulants

People can overdose on stimulants, such as amphetamines, ecstasy and cocaine, too, with symptoms such as rapid heartbeat, muscle cramps, seizures, paranoia, psychosis, confusion, loss of control of movement, vomiting and lack of consciousness.

First aid in these cases involves staying with the person and helping them to remain calm. Move them to a quiet area, and where possible, apply a wet cloth to their neck or forehead. If unconscious, place them in the recovery position and call an ambulance.[1]

Prevention

  • Be informed about any drugs you are taking.
  • Do not take different types of illicit drugs together. [2]
  • When you are unsure of a drug's strength, try a small dose first.
  • Be aware of low tolerance following a period of abstinence (e.g. a period in detox or rehab or after leaving prison) when it comes to illicit drugs.

Causes

Common types of drugs that are overdosed on:

References

External links


Home | Up | Drug diversion | Drug overdose | Drug resistance | Antipyretics | Bisphosphonates | Dermatological preparations - Sunscreen | Endothelin receptor antagonists | Glycoprotein IIb/IIIa inhibitors | Ointments | Orphan drugs | Patent medicine | Pyrazole | Pyrazolopyrimidines | Drugs in sport | Sympathomimetics | Tocolytics | Triptans | Vasodilators | Erythropoietin (Procrit) | Fluticasone/salmeterol (Advair) | Vasoconstrictor

Drugs & Medication, made by MultiMedia | Free content and software

This guide is licensed under the GNU Free Documentation License. It uses material from the Wikipedia.